Alert archive / Indiana / River Flood Watches in 2014

River Flood Watch 2, NWS Indianapolis, IN

August 22, 2014Carroll County, Tippecanoe County, White County, Indiana

NWS Indianapolis, IN issued this river flood watch at Aug 22, 2014, 8:42 PM EDT for Carroll County, Tippecanoe County, White County, Indiana. It was in force for 7 days.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 8:42 PM EDT (00:42 UTC)
Expired
Aug 29, 2014, 8:42 PM EDT
In force
7 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, IN, Tippecanoe County, IN, White County, IN

The radar

The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tippecanoe River at Oakdale Dam (MCXI3).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WGUS63 KIND 230042
FFAIND
FLOOD WATCH
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
842 PM EDT FRI AUG 22 2014

...The National Weather Service at Indianapolis has issued a Flood 
Watch for the following river in north central Indiana...

  Tippecanoe River...

.Lowland flooding is possible along portions of the Tippecanoe River 
downstream of Oakdale Dam in Carroll County. NIPSCO reported the flow
from Oakdale Dam had exceeded 9,000 cubic feet per second. High water
flow from Oakdale Dam may affect low lying areas along the river in 
Carroll...White and Tippecanoe counties.

Rainfall exceeding 9 inches fell in portions of north central and
northern Indiana. Additional rain may cause higher water releases
from Oakdale Dam and extensive lowland flooding.

Precautionary/Preparedness Actions...

Boaters...recreational and agricultural interests should be alert to 
high river levels. Monitor conditions until water levels decrease 
significantly. Motorists should avoid any flooded roads. Turn 
around...Do not drown. Keep children away from flooded areas.

For detailed flood information go to weather.gov/ind on the web. From
the blue menu bar on the left side of the page...click on rivers and 
lakes.



INC015-157-181-230642-
/O.NEW.KIND.FL.A.0002.140823T0042Z-000000T0000Z/
/MCXI3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
842 PM EDT FRI AUG 22 2014

The National Weather Service in Indianapolis has issued a 

* Flood Watch for 
  the Tippecanoe River downstream of Oakdale Dam.
* At 8 PM Friday the flow was...11810 cfs.
* Flood flow is 13,000 cfs.
* Lowland flooding possible with flows from Oakdale Dam between 9,000
  and 13,000 cubic feet per second. Low agricultural lands...river 
  parks and a few local roads may flood along portions of the river.

&&

LAT...LON 4066 8677 4060 8678 4051 8682 4049 8676
      4059 8673 4066 8674             

$$
1 follow-up statement
363 
WGUS63 KIND 231851
FFAIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
251 PM EDT SAT AUG 23 2014

...A Flood Watch is no longer in effect for the following river in 
north central Indiana...

  Tippecanoe River...

.High flow continues to diminish from Oakdale Dam in Carroll county. 
NIPSCO reported the flow from Oakdale Dam is less than 9,000 cubic 
feet per second.

Precautionary/Preparedness Actions...

Boaters...recreational and agricultural interests should be alert to 
high river levels until river levels are near normal. Motorists 
should avoid any flooded roads. Turn around...Do not drown. Keep 
children away from flooded areas.

For detailed flood information go to weather.gov/ind on the web. From
the blue menu bar on the left side of the page...click on rivers and 
lakes.



INC015-157-181-231921-
/O.CAN.KIND.FL.A.0002.000000T0000Z-000000T0000Z/
/MCXI3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
251 PM EDT SAT AUG 23 2014

The Flood Watch is no longer in effect for
  the Tippecanoe River downstream of Oakdale Dam.
* At 3 PM Saturday the flow was...4830 cfs.
* Flood flow is 13,000 cfs.
* Lowland flooding ends as flows from Oakdale Dam decrease from 9,000
  cubic feet per second. Be alert to flood debris or damage to 
  previously flooded roads.

&&

LAT...LON 4066 8677 4060 8678 4051 8682 4049 8676
      4059 8673 4066 8674             

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood watch went out at Aug 22, 6:24 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 22, 6:24 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
624 PM EDT FRI AUG 22 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 326 PM EDT FRI AUG 22 2014

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE INTO SUNDAY AS A
FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. AN UPPER LEVEL
RIDGE WILL EXPAND INTO THE REGION FOR LATE WEEKEND AND EARLY NEXT
WEEK...BRINGING A PERIOD OF VERY WARM AND DRY WEATHER. THUNDERSTORM
CHANCES RETURN FOR MIDWEEK WITH THE ARRIVAL OF A COLD FRONT...WITH
COOLER WEATHER TO FOLLOW.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 326 PM EDT FRI AUG 22 2014

CLOUD DEBRIS CONTINUES TO THIN ACROSS THE REGION AND REMNANT
CONVECTION OVER ILLINOIS DWINDLING AS WELL. DESPITE THE LINGERING
CLOUDS...TEMPS HAVE MANAGED TO RISE INTO THE UPPER 70S AND LOWER 80S
OVER MUCH OF THE FORECAST AREA WITH SOME MID 80S IN THE LOWER WABASH
VALLEY.

NORTHERN COUNTIES GETTING A MUCH NEEDED BREAK FROM THE EXCESSIVE
RAINFALL AND STORMS THAT IMPACTED THE REGION OVER THE LAST 30-36
HOURS. WITH THAT BEING SAID...HIGH UNCERTAINTY REMAINS WITH RESPECT
TO CONVECTIVE REDEVELOPMENT. SEVERAL FACTORS WOULD SUPPORT AN UPTICK
IN CONVECTION BY EARLY EVENING. INSTABILITY BEGINNING TO RECOVER AND
MESOANALYSIS SUGGESTING THAT TREND WILL CONTINUE WITH FILTERED
SUNSHINE THROUGH THE REMAINDER OF THE AFTERNOON. DEEPEST INSTABILITY
SHOULD BE FOUND OVER SOUTHWEST HALF OF FORECAST AREA WHERE TEMPS ARE
WARMER BY LATE AFTERNOON/EARLY EVENING. THETA-E RIDGE ALSO POINTED
INTO THE FORECAST AREA IN THE VICINITY OF LEFTOVER OUTFLOW
BOUNDARIES. FINALLY...REMNANT FRONTAL BOUNDARY ALSO REMAINS ACROSS
THE FORECAST AREA. WITH UPPER LEVEL FORCING LACKING...ANY CONVECTION
LIKELY TO REMAIN ISOLATED TO SCATTERED INTO THE EVENING HOURS. WITH
THE UNCERTAINTY...A BROAD CHANCE POPS SEEMS PRUDENT.

BEYOND THE EARLY EVENING HOURS...POTENTIAL DOES EXIST FOR ANOTHER
PERIOD OF CONVECTIVE EXPANSION LATER TONIGHT AS A FEW PIECES OF
ENERGY ALOFT RIPPLE OVER THE TOP OF THE RIDGE AND INTO CENTRAL
INDIANA AND ADD THEIR WEIGHT TO THE MOIST UNSTABLE AIRMASS OVER THE
REGION. ONE POSSIBLE MITIGATING ISSUE IS THE LACK OF A MORE
PRONOUNCED NOCTURNAL LOW LEVEL JET OVERNIGHT WHICH MAY SERVE TO KEEP
STORMS MORE SCATTERED THROUGH THE NIGHT.

WITH NO SIGNIFICANT IMPACTS FROM HEAVY RAIN OVER THE NEXT SEVERAL
HOURS...WILL BE DROPPING THE FLASH FLOOD WATCH WITH THE AFTERNOON
FORECAST RELEASE. WITH THAT BEING SAID...ANY RAINFALL WILL BE
PROBLEMATIC AND COULD EXACERBATE ONGOING FLOODING IN NORTHERN
COUNTIES AND ESPECIALLY OVER DELAWARE/RANDOLPH COUNTIES. WILL
CONTINUE TO HIGHLIGHT IN THE HWO AND MONITOR VERY CLOSELY THROUGH
THE EVENING.

TEMPS...ANOTHER STEAMY NIGHT WITH LOWS REMAINING IN THE LOWER AND
MIDDLE 70S. A CONSMOS BLEND LOOKED REASONABLE AND WAS UTILIZED.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
ISSUED AT 326 PM EDT FRI AUG 22 2014

FORECAST CHALLENGES FOCUS ON PRECIP CHANCES SATURDAY INTO SUNDAY AND
POTENTIAL HEAT AS THE RIDGE BUILDS EARLY NEXT WEEK. UNCERTAINTY IN
THE POP FORECAST REMAINS HIGH FOR SATURDAY/SATURDAY NIGHT AND IS
SOMEWHAT DEPENDENT ON WHAT TAKES PLACE LATE TONIGHT/EARLY SATURDAY.

DEPENDING ON PRECIP COVERAGE LATE TONIGHT...VERY POSSIBLE THAT
STORMS ARE ONGOING AT 12Z SATURDAY WITH AT THE VERY LEAST REMNANT
CLOUD DEBRIS OVER THE FORECAST AREA. MID LEVEL HEIGHTS ATTEMPT TO
RISE WITH THE RIDGE EXPANDING DURING THE DAY BUT IN GENERAL...MODEL
CONSENSUS KEEPS CENTRAL INDIANA ON THE EASTERN PERIPHERY OF THE
RIDGE AXIS. WITH THE BOUNDARY LINGERING ACROSS THE REGION AND THE
AIRMASS PROGGED TO BECOME MODERATELY UNSTABLE BY AFTERNOON...
SCATTERED POPS ARE WARRANTED FOR MUCH OF THE FORECAST AREA INTO THE
EVENING. HEAVY RAINFALL AND LOCALLY GUSTY WINDS WILL CERTAINLY BE
POSSIBLE WITH CONVECTION SATURDAY AFTERNOON AND EVENING.

CONVECTIVE POTENTIAL MUCH MORE CONDITIONAL ON SUNDAY AS THE RIDGE
AXIS EXPANDS EAST INTO THE OHIO VALLEY WITH SUBTLE CAPPING
DEVELOPING AS 700MB TEMPS WARM TO 10-11C. LEFTOVER BOUNDARY REMAINS
ACROSS THE FORECAST AREA HOWEVER AND WARRANTS LOW CHANCE POPS AS
ISOLATED CONVECTION CANNOT BE ENTIRELY RULED OUT. THE RIDGE
STRENGTHENS ITS HOLD ON THE AREA FOR MONDAY AS CORE OF THE WARMEST
AIR ALOFT ALIGNS JUST SOUTHWEST OF THE FORECAST AREA. IN THE
ABSENCE OF ANY APPRECIABLE FORCING ALOFT EXPECT DRY CONDITIONS.

TEMPS...MAVMOS GUIDANCE MUCH MORE BELIEVABLE FOR WEEKEND HIGHS.
CONSIDERING THE POTENTIAL FOR CLOUDS AND CONVECTION SATURDAY AND
POSSIBLY EVEN SUNDAY...STILL EXPECT MOST LOCATIONS REMAIN BELOW 90
DEGREES WITH THE ONLY EXCEPTION OVER THE LOWER WABASH VALLEY AND FAR
SOUTHERN FORECAST AREA WHERE LOWER 90S ARE EXPECTED. BEST CHANCE FOR
KIND TO MAKE A RUN AT THEIR FIRST 90 OF THE YEAR COMES MONDAY WITH
THE CORE OF THE RIDGE CENTERED OVER THE REGION. CONSIDERING THE
MOIST LOW LEVELS HOWEVER...WOULD REALLY LIKE TO SEE TEMPS A TOUCH
WARMER IN THE BOUNDARY LAYER TO SUPPORT 90+. HAVE CHOSEN TO KEEP
THEM JUST SHY OF 90 FOR THE MONDAY HIGH. WE SHALL SEE.

WILL CONTINUE TO HIGHLIGHT HEAT INDICES IN THE UPPER 90S AND LOWER
100S THROUGH MONDAY...WITH BIGGEST IMPACTS IN THE LOWER WABASH
VALLEY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 220 PM EDT FRI AUG 22 2014

MODELS ARE CLOSE ENOUGH THAT THE ALLBLEND INITIALIZATION WAS
ACCEPTED FOR MOST ITEMS.

AN UPPER TROUGH WILL MOVE INTO THE AREA DURING THE LONG
TERM...BRINGING A RETURN OF COOLER AIR AND FREQUENT CHANCES FOR
RAIN.

TUESDAY AND WEDNESDAY STILL LOOK TO BE WARM AND HUMID WITH ABOVE
NORMAL TEMPERATURES...BUT A COLD FRONT WILL MOVE IN AND BRING NEAR
TO BELOW AVERAGE TEMPERATURES FOR THE END OF THE WEEK.

CHANCES FOR RAIN WILL RETURN TUESDAY AND CONTINUE THROUGH THURSDAY
WITH THE COLD FRONT IN THE AREA. FOR NOW KEPT FRIDAY DRY AS FRONT
MAY BE FAR ENOUGH SOUTH TO KEEP THE RAIN AWAY.

&&

.AVIATION /DISCUSSION FOR THE 230000Z TAF ISSUANCE/...
ISSUED AT 624 PM EDT FRI AUG 22 2014

A FEW STORMS HAVE POPPED UP ALONG AN OUTFLOW BOUNDARY THAT LINED UP
SOUTHEAST TO NORTHWEST NEAR BMG AND HUF. UPPER WAVE APPEARED TO BE
HELPING THINGS ALONG. SO...WILL MAKE A LAST MINUTE DECISION AT HUF
AND BMG WHETHER TO INCLUDE VCTS OR A TEMPO THUNDERSTORM GROUP. THE
19Z RAPID REFRESH HAS ACTIVITY IN THIS AREA MUCH OF THE EVENING.
MORE STORMS COULD MOVE IN FROM NORTHWEST TO SOUTHEAST OVERNIGHT
AHEAD OF AN IOWA WAVE...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH TO
INCLUDE. FINALLY...WENT WITH HEATING OF THE DAY STORMS AND PROB30
TOMORROW LATE AFTERNOON AS YET ANOTHER WAVE DROPS DOWN OVERTOP THE
MISSISSIPPI VALLEY RIDGE.

WITH DEW POINTS AS HIGH AS THEY ARE COULD SEE SOME MVFR OR WORSE FOG
OVERNIGHT IF CONVECTIVE DEBRIS DOES NOT INTERFERE. WINDS WILL BE
VERY LIGHT OR CALM TONIGHT AND LIGHT TOMORROW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM...50
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 22, 6:04 PM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
604 PM EDT FRI AUG 22 2014

INZ028-035>037-043>048-051>057-060>065-067>072-232215-
WARREN-FOUNTAIN-MONTGOMERY-BOONE-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
604 PM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. SEVERE
STORMS ARE NOT EXPECTED.

HAZARDS: MAIN THREATS WILL BE HEAVY RAIN WITH LOCALIZED FLOODING.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ANY
THUNDERSTORM.

TIMING: HEAVY RAIN FROM STORMS IS POSSIBLE ANY TIME.

DISCUSSION: A WARM FRONT REMAINING ACROSS THE REGION WILL PROVIDE
CONTINUED CHANCES FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY AND AGAIN
TUESDAY THROUGH THURSDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...HEAVY RAIN AND LIGHTNING WILL BE CONCERNS WITH ANY
THUNDERSTORM.

HEAT INDICES WILL BE AROUND 100 TO 105 ON SATURDAY THROUGH
MONDAY...MAINLY FOR LOCATIONS SOUTH OF INTERSTATE 70.

DISCUSSION: A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER THE
EASTERN THIRD OF THE NATION INTO EARLY NEXT WEEK...BRINGING THE
WARMEST WEATHER OF THE SUMMER. WARM AND HUMID AIR IN COMBINATION
WITH WEAK UPPER LEVEL WEATHER DISTURBANCES WILL KEEP CHANCES FOR
SHOWERS AND THUNDERSTORMS OVER CENTRAL INDIANA THROUGH SUNDAY. A
DRY SPELL WILL COMMENCE ACROSS THE REGION EARLY NEXT WEEK BEFORE
ANOTHER DISTURBANCE IS SET TO IMPACT THE AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY REPORT ANY ONGOING FLOODING.

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-029>031-038>042-049-232215-
CARROLL-TIPPECANOE-CLINTON-HOWARD-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-HENRY-
604 PM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. SEVERE
STORMS ARE NOT EXPECTED.

HAZARDS: MAIN THREATS WILL BE HEAVY RAIN EXACERBATING EXISTING
FLOODING. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE A THREAT
WITH ANY THUNDERSTORM.

TIMING: HEAVY RAIN FROM STORMS IS POSSIBLE ANY TIME.

DISCUSSION: A WARM FRONT REMAINING ACROSS THE REGION WILL PROVIDE
CONTINUED CHANCES FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY AND AGAIN
TUESDAY THROUGH THURSDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...HEAVY RAIN AND LIGHTNING WILL BE CONCERNS WITH ANY
THUNDERSTORM.

DISCUSSION: A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER THE
EASTERN THIRD OF THE NATION INTO EARLY NEXT WEEK...BRINGING THE
WARMEST WEATHER OF THE SUMMER. WARM AND HUMID AIR IN COMBINATION
WITH WEAK UPPER LEVEL WEATHER DISTURBANCES WILL KEEP CHANCES FOR
SHOWERS AND THUNDERSTORMS OVER CENTRAL INDIANA THROUGH SUNDAY. A
DRY SPELL WILL COMMENCE ACROSS THE REGION EARLY NEXT WEEK BEFORE
ANOTHER DISTURBANCE IS SET TO IMPACT THE AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY REPORT ANY ONGOING FLOODING.

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:27 PM EDTRiver Flood WarningINDTippecanoe7 days
Aug 23, 3:23 AM EDTAreal Flood AdvisoryINDDelaware, Randolph7 hr
Aug 23, 4:10 PM EDTSpecial Weather StatementINDFountain50 min
Aug 23, 4:26 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery49 min
Aug 23, 5:36 PM EDTSpecial Weather StatementINDHendricks, Marion39 min
Aug 23, 6:09 PM EDTAreal Flood AdvisoryINDBoone, Clay, Hendricks, Montgomery, Morgan, Owen and 3 more3 hr
Aug 23, 6:25 PM EDTSpecial Weather StatementINDMarion50 min
Aug 23, 6:28 PM EDTSpecial Weather StatementINDBartholomew, Brown47 min
Aug 23, 6:42 PM EDTAreal Flood AdvisoryINDGreene, Lawrence, Monroe, Owen3 hr
Aug 23, 7:30 PM EDTAreal Flood AdvisoryINDHoward, Tipton3 hr
Aug 23, 7:43 PM EDTAreal Flood AdvisoryINDBrown, Hendricks, Monroe, Morgan3 hr

Nearby

River Flood Watches in Indiana, 2014Every river flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.